Dr. Roach: Meds for restless leg syndrome can worsen IBS symptoms
Dear Dr. Roach: Could you please give me some information regarding irritable bowel syndrome? I am taking carbidopa/levodopa for restless leg syndrome. I also take Unisom to help sleep onset. Do the meds I’m taking have any relationship to the IBS? I went through a stressful time lately and wonder if it could be related to the IBS.
Dear S.P.: Irritable bowel syndrome is extremely common — 10% to 15% of North Americans meet the criteria for diagnosis, although most people do not see their doctor for it and are not diagnosed. It is more common in women.
The major symptoms are abdominal pain and a change in bowel habits (diarrhea or constipation, sometimes alternating). Although IBS does not worsen mortality or predispose people to other intestinal diseases, such as colon cancer, it is nonetheless a major impairment to social and work function for many.
Doxylamine (Unisom) can cause diarrhea, constipation and abdominal pain, so it is entirely possible that this made your IBS symptoms worse. Carbidopa/levodopa (Sinemet and others) may also cause constipation, and if you have constipation-prevalent IBS, it could also worsen symptoms.
Most of my patients with IBS note that stressful life experiences may worsen any of the IBS symptoms. In addition, most people notice that symptoms can come and go for no particular reason. Keeping a food diary may help with identifying foods that worsen symptoms, but there isn’t always an explanation for why the IBS can be worse or better. A visit with a dietician is a very good idea to get detailed information on foods that commonly exacerbate IBS symptoms. A gastroenterologist is the expert on all matters about IBS.
I do not recommend long-term use of doxylamine for sleep disturbance; in my opinion, behavioral treatments are more effective than medication, and given the high risk of exacerbating IBS symptoms, I recommend making that one a priority to change or remove. Although there are other options for restless leg syndrome besides carbidopa/levodopa, I would try dietary changes before recommending a new medication for your RLS.
Dear Dr. Roach: I am a male in his mid-60s who has used the PSA test for 20 years, with my score increasing as I age to 8.5 ng/ml. I have had several MRIs and biopsies, which all indicate benign prostatic hyperplasia (BPH), fortunately not cancerous lesions. As you are aware, the PSA test has been subject to numerous criticisms.
I am suspicious of the PSA test due to the many hands that my blood sample has to travel through before it is analyzed at the lab, which might lead to receiving the wrong test results. As such, I also took OPKO’s 4Kscore test, which indicated that I had a small chance of prostate cancer.
Are you aware of any better test for prostate cancer (e.g. immunology) and any lab that allows a patient to have blood taken and analyzed in the same facility, to avoid mistakes?
Dear J.: The PSA is indeed not a perfect test. Most men with elevated PSA levels will not have prostate cancer, which is why additional testing, such as the 4Kscore test and MRI scan, are appropriate for an expert to do in follow-up of an abnormal test. It is not an error in the laboratory, as lab errors are not at all common. It’s a limitation of the PSA test itself.
In order to find one case of curable prostate cancer, the kind that is destined to spread and threaten a man’s life, many men will need screening. Most will have normal results, but many will need the additional testing you have received to be sure there is no cancer. New screening modalities are being developed.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.